Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 441, NWS Paducah, KY

September 26, 2012Caldwell County, Hopkins County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 26, 2012, 6:01 PM CDT for Caldwell County, Hopkins County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2012, 6:01 PM CDT (23:01 UTC)
Expired
Sep 26, 2012, 6:45 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, KY, Hopkins County, KY

What was reported inside it

TimeReportWhereRemark
Sep 26, 6:23 PM CDTHAIL 1.755 W Beulah, KYALSO WINDS GUSTING UP TO 40 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-503 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS53 KPAH 262301
SVRPAH
KYC033-107-262345-
/O.NEW.KPAH.SV.W.0441.120926T2301Z-120926T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
601 PM CDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALDWELL COUNTY IN WESTERN KENTUCKY...
  WESTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 645 PM CDT.

* AT 557 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR OLNEY...OR 8 MILES NORTHWEST OF
  DAWSON SPRINGS...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  DAWSON SPRINGS...OLNEY...EARLINGTON...ST. CHARLES AND NEBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3745 8757 3716 8745 3714 8785 3723 8791
TIME...MOT...LOC 2301Z 249DEG 17KT 3723 8779
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
556 
WWUS53 KPAH 262325
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT WED SEP 26 2012

KYC033-262334-
/O.CAN.KPAH.SV.W.0441.000000T0000Z-120926T2345Z/
CALDWELL KY-
625 PM CDT WED SEP 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALDWELL COUNTY IN
WESTERN KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3716 8745 3718 8773 3731 8779 3741 8756
TIME...MOT...LOC 2324Z 256DEG 13KT 3725 8769

$$

KYC107-262345-
/O.CON.KPAH.SV.W.0441.000000T0000Z-120926T2345Z/
HOPKINS KY-
625 PM CDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HOPKINS COUNTY IN NORTHWEST KENTUCKY UNTIL 645 PM CDT...

AT 620 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR OLNEY...OR NEAR DAWSON 
SPRINGS...MOVING EAST AT 15 MPH.

IN ADDITION...UP TO GOLFBALL SIZE HAIL WAS REPORTED 5 MILES WEST OF 
BEULAH WITH THIS STORM AT 623 PM CDT.

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR 
THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3716 8745 3718 8773 3731 8779 3741 8756
TIME...MOT...LOC 2324Z 256DEG 13KT 3725 8769
WIND...HAIL 60MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:39 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 26, 3:39 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT WED SEP 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 337 PM CDT WED SEP 26 2012

AS A FRONTAL BOUNDARY/SURFACE TROUGH DROPS SLOWLY SOUTHWARD TOWARD
OUR CWA...SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE TO
PROPAGATE TO THE SOUTH AND EAST THIS AFTERNOON AND OVERNIGHT.

AREAS SOUTH AND EAST OF THE MORNING AND EARLY AFTERNOON CONVECTION
HAVE WARMED UP NICELY...AND THEREFORE HAVE DESTABILIZED NICELY. THIS
COMBINED WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND AMPLE 0-6KM
SHEAR WILL SUPPORT THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE.
THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING
WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO OR TWO IS NOT OUT
OF THE QUESTION.

ANY OF THE STRONGER STORMS THIS AFTERNOON COULD ALSO PRODUCE LOCALLY
HEAVY RAINFALL...BUT THE EXPECTED AXIS OF ADDITIONAL RAINFALL SHOULD
BE SOUTH AND EAST OF THE HEAVY RAINFALL LAST NIGHT AND THIS
MORNING...THEREFORE NO PLANS FOR A FLASH FLOOD WATCH AT THIS TIME.

ON THURSDAY THE AFOREMENTIONED BOUNDARY WILL BECOME STATIONARY E-W
ACROSS OUR CWA...AND WILL WAFFLE BACK AND FORTH ACROSS OUR CWA
THROUGH FRIDAY. THIS COMBINED WITH MULTIPLE RIPPLES OF UPPER
LEVEL ENERGY STREAKING ACROSS THE REGION WILL GENERATE CHANCES OF
PRECIPITATION FOR MOST IF NOT ALL OF THE CWA EACH PERIOD.

FRIDAY NIGHT THE BOUNDARY WILL FINALLY GET PUSHED SOUTHWARD BY HIGH
PRESSURE BUILDING INTO THE AREA...SO PRECIP CHANCES WILL DIMINISH
FROM NORTH TO SOUTH DURING THAT PERIOD.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 337 PM CDT WED SEP 26 2012

THE LONG TERM APPEARS DRY AS A SLOW MOVING SURFACE HIGH PASSES
ACROSS THE OHIO VALLEY.

WITH EACH SUCCESSIVE MODEL RUN...PRECIP CHANCES GET LOWER FOR
SATURDAY MORNING. WILL HOLD ONTO A SLIGHT CHANCE IN FAR SOUTHERN
COUNTIES SATURDAY MORNING...BUT THE TREND HAS BEEN FOR A QUICKER
ENDING TO THE PRECIP.

GENERALLY CLEAR SKIES ARE EXPECTED THEREAFTER...WITH TEMPERATURES A
LITTLE BELOW NORMAL FOR THIS TIME OF YEAR UNTIL A WARMING TREND
AROUND THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1226 PM CDT WED SEP 26 2012

VFR CONDITIONS SHOULD PREVAIL EARLY AT ALL SITES ALTHOUGH A
VCSH/VCTS IS POSSIBLE AFTER 20Z. SHOWER AND THUNDERSTORM CHANCES
WILL INCREASE FROM 06Z ON WITH THE POSSIBILITY OF MVFR CIGS AND
VSBYS IN THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS AOB 10 KTS WILL
BECOME VARIABLE AOB 5 KTS BY 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX....MY
Hazardous weather outlook, Sep 26, 12:58 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CDT WED SEP 26 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1258 PM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF THUNDERSTORMS WILL CONTINUE TO STREAM NORTHEAST ACROSS
THE WESTERN AND NORTHERN SECTIONS OF THE QUAD STATE REGION. SMALLER
CHANCES OF THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
AREA THIS AFTERNOON AND EVENING...HOWEVER THERE IS A SLIGHT RISK
THAT SOME STORMS MAY BECOME SEVERE GENERALLY EAST OF A LINE FROM
MCLEANSBORO TO METROPOLIS ILLINOIS TO MURRAY KENTUCKY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS
THAT BECOME SEVERE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TONIGHT. SEVERE WEATHER IS NOT EXPECTED OVERNIGHT...BUT LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL
BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JP

In the hours before

Local storm report, Sep 26, 2:17 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             WAPPAPELLO              36.94N 90.27W
09/26/2012  M0.75 INCH       WAYNE              MO   TRAINED SPOTTER

            DIME SIZE HAIL LASTED APPROXIMATELY TWO MINUTES ON THE
            NORTH END OF LAKE WAPPAPELLO DAM.

&&

K. SMITH
Special weather statement, Sep 26, 2:35 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED SEP 26 2012

ILZ088-089-092-093-MOZ086-087-110-111-262015-
ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-JOHNSON IL-PULASKI
IL-SCOTT MO-STODDARD MO-UNION IL-
235 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...SOUTHERN UNION...
NORTHWESTERN PULASKI AND WESTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHERN STODDARD...SCOTT...SOUTHERN CAPE GIRARDEAU
AND SOUTHEASTERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 315
PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DUTCHTOWN TO
PUXICO...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CAPE GIRARDEAU...CHAFFEE...SCOTT CITY...ORAN...BENTON...BELL
CITY...DONGOLA...TAMMS...THEBES...COMMERCE AND ULLIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MY
Special weather statement, Sep 26, 3:12 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT WED SEP 26 2012

ILZ085-088-089-092>094-262100-
ALEXANDER IL-JOHNSON IL-MASSAC IL-PULASKI IL-UNION IL-WILLIAMSON IL-
312 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALEXANDER...SOUTHERN
WILLIAMSON...EASTERN UNION...NORTHERN PULASKI...NORTHWESTERN MASSAC
AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COBDEN TO TAMMS...
AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...DONGOLA...GOREVILLE...KARNAK...LAKE OF EGYPT
AREA...PULASKI...ULLIN...AND NEW GRAND CHAIN.

MY
Special weather statement, Sep 26, 3:57 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT WED SEP 26 2012

MOZ109-110-262145-
BUTLER MO-STODDARD MO-
357 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STODDARD AND BUTLER
COUNTIES IN SOUTHEAST MISSOURI UNTIL 445 PM CDT...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVIELL...OR 10 MILES SOUTH OF POPLAR
BLUFF...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  POPLAR BLUFF...FISK AND ROMBAUER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MY
Local storm report, Sep 26, 5:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             5 NNE QULIN             36.66N 90.21W
09/26/2012  E1.25 INCH       BUTLER             MO   LAW ENFORCEMENT

            REPORTED AT INTERSECTION OF HIGHWAY AA AND COUNTY ROAD
            629 IN BROSELEY.

&&

MY
Special weather statement, Sep 26, 5:02 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT WED SEP 26 2012

ILZ088-089-092>094-KYZ001>006-MOZ086-087-110>112-114-262330-
UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...MARBLE HILL...CAPE GIRARDEAU...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
502 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEAST
MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND THE WESTERN TIP OF KENTUCKY...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS MOVING EAST ACROSS FAR
SOUTHEAST MISSOURI...JUST WEST OF THE MISSISSIPPI RIVER. THIS
CLUSTER OF STORMS WILL LIKELY MAINTAIN ITS STRENGTH...OR POSSIBLY
EVEN STRENGTHEN A BIT MORE LATE THIS AFTERNOON INTO EARLY EVENING
AS IT SHIFTS EASTWARD INTO AR SOUTHERN ILLINOIS AND WESTERN
KENTUCKY.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO DIME OR
NICKLE SIZED HAIL...LOCALLY HEAVY RAINFALL UP TO AN INCH OR SO AN
HOUR...AND FREQUENT DEADLY LIGHTNING. SOME COMMUNITIES AFFECTED
MAY INCLUDE CAPE GIRARDEAU...SHIKESTON...AND CAIRO
MISSOURI...GRAND CHAINS TO METROPOLIS IN ILLINOIS...AND FROM
CLINTON AND BARDWELL TO PADUCAH AND CLINTON IN WESTERN KENTUCKY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.